H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

Medical Science Monitor Basic Research
MSMbanner

Annals
ISI-Home

Get your full text copy in PDF

Delayed Presentation of Acute Generalized Exanthematous Pustulosis Following Treatment with Cefepime in a Patient with COVID-19 without the Use of Hydroxychloroquine

Samantha Haraszti, Selin Sendil, Nichole Jensen

(Department of Internal Medicine, University of Pittsburgh Medical Center Pinnacle, Harrisburg, PA, USA)

Am J Case Rep 2020; 21:e926901

DOI: 10.12659/AJCR.926901


BACKGROUND: Acute generalized exanthematous pustulosis (AGEP) is a rare exanthem characterized by the abrupt onset of numerous small, non-follicular, sterile pustules arising on an erythematous base. AGEP is often associated with medications; however, it has also been connected to various viral infections including cytomegalovirus, parvovirus B19, and Epstein-Barr virus. Coronavirus disease 2019 (COVID-19) has been associated with a variety of skin findings, including erythematous or patchy rash, urticaria, hives, blisters, petechiae, livedo reticularis, and even AGEP in a patient undergoing treatment with hydroxychloroquine.
CASE REPORT: A 78-year-old man with a past medical history of benign prostatic hyperplasia, coronary artery disease, and atrial fibrillation presented with septic shock secondary to a urinary tract infection. On day 7 of treatment with cefepime, he became febrile and developed a pustular rash and persistent hypotension without any respiratory symptoms. Subsequently, he was diagnosed with COVID-19. Skin biopsy of the rash revealed AGEP.
CONCLUSIONS: AGEP is an uncommon cutaneous eruption often triggered by medications and viruses. AGEP is thought to be mediated by pro-inflammatory cells and cytokines. This report describes an unusual presentation of AGEP following treatment with cefepime for a urinary tract infection in a 78-year-old man who was found to be positive for SARS-CoV-2 infection, but was not treated with hydroxychloroquine. Although AGEP has been described in association with some viral infections, it is more commonly a drug-associated dermatosis, commonly seen during treatment with antibiotics. As in this case, AGEP usually resolves after discontinuation of the offending antibiotic.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree